Acetaminophen is one of the most popular analgesic and antipyretic [pain & fever-reducing] drugs, and its overdose, which can cause severe damage to liver and kidneys, is one of the most common reasons of emergency admissions.
In this study we investigated the effects of curcumin (turmeric), derived from plant Curcuma longa, on acetaminophen toxicity, and the possibility of combining therapy of curcumin and N-acetyl cysteine (NAC) to treat this toxicity. [Note: NAC, an amino acid supplement, is given as an antidote to the toxin created by excess acetaminophen. NAC is a natural precursor of glutathione, which is required to neutralize the toxic effect.]
The experiments were conducted on 72 male Sprague–Dawley rats randomly divided into 12 groups. Control group was left without treatment, and the other groups were treated with different combinations of acetaminophen, curcumin and NAC.
15 min after intraperitoneal injection, the blood level of curcumin was measured using HPLC. Blood levels of AST (aspartate aminotransferase), ALT (alanine aminotransferase), blood urea nitrogen and creatinine were determined 18 and 42 h after acetaminophen injection.
One week later, the left kidney and the caudate lobe of the liver were harvested to assay glutathione peroxidase, catalase and malondialdehyde. The right kidney and the remaining lobes of the liver were used for histopathology.
Analysis of organ function and oxidation parameters showed that curcumin significantly reduced toxic effects of acetaminophen on the liver and kidneys in a dose-dependent manner and significantly potentiated the protective effects of NAC. These findings were confirmed by histopathology.
It is concluded that:
• Curcumin can protect the liver and kidney from the damage caused by acetaminophen overdose.
• Moreover, curcumin has the potential to be used in a combination therapy with NAC, significantly decreasing the therapeutic dose of NAC and therefore its side-effects.
Source: European Journal of Pharmacology, Nov 15, 2009. PMID: 19919835, by Kheradpezhouh E, Panjehshahin MR, Miri R, Javidnia K, Noorafshan A, Monabati A, Dehpour AR. Department of Pharmacology, Shiraz Medical School and Medicinal and Natural Products Chemistry Research Center, Shiraz University of Medical Sciences, Shiraz, Iran; Shiraz University of Medical Sciences; Department of Pharmacology, Tehran Medical School, Tehran University of Medical Sciences, Iran. [E-mail: firstname.lastname@example.org]